Virginia, 2002

Hail in Virginia, July 20, 2002

July 20, 2002 · NWS RNK · 1 event in 1 county or zone

Thunderstorms during the afternoon of the 20th produced hail up to one inch in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the afternoon of the 20th produced hail up to one inch in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 20, 2:15 PM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 20, 2:15 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
315 PM EDT SAT JUL 20 2002

UPR LOW HEADING EAST THRU CNTRL NC AND ORGANIZED CONVECTION MVG EAST
WITH IT. ONLY ISOLD WEAK CONV BEHIND IT FROM DAYTIME HTG WITH
SIGNIFICANTLY DRIER AT MID LEVELS SEEN ON WV IMGRY. DEW PT FRONT STILL
IN CNTRL OH THOUGH.  THIS EVE...ANY ISOLD CONVECTION WILL BE DYING FAST
WITH SUN...AND WILL KEEP A 20 POP FOR FAR EAST AND SOUTH...BUT NOTHING
WEST AS SUBSIDENCE ALREADY SUPPRESSING ACTIVITY IN THE WEST. FOR
SUNDAY...MDL SNDGS SHOW STRONG CAP AND SUBSIDENCE EVERYWHERE...DESPITE
LOW LVL MSTR.  WOULD CONSIDER A SLGT CHC POP IN MTNS IF EASTERLY
UPSLOPE LIFT WASNT SO WEAK.  SO FAR THIS SUMMER...A CAP LIKE THIS HAS
BEEN ENUF TO SQUASH THINGS ALTOGETHER.  BY LATE MONDAY SW FLOW BEGINS
TO RETURN IN THE WEST WITH 850 THETA-E RDG SLIDING IN...CAP A BIT
WEAKER TOO. WILL GO WITH CHC POPS FOR MTNS ONLY.

WITH FEWER CLOUDS NEXT FEW DAYS HIGHS SHOULD BE UP A BIT...WILL GO VERY
CLOSE TO LATEST MOS...MAYBE STILL JUST A DEG OR TWO UNDER. LOWS WILL
NOT DROP OFF TOO MUCH MORE THAN WHAT THEYVE BEEN THE LAST FEW NIGHTS
WITH SFC DEW PTS REMAINING RATHER HIGH.

FOR EXTENDED...PER COORDINATION AND HPC THINKING GOING WITH LESS
AMPLIFIED SOLN AND NOT AS AGGRESSIVE PUSHING FRONT THRU BY MID WEEK AS
THE AVN/MRF FCST SUGGESTS. FRONT LIKELY TO GET HUNG UP BY THURSDAY
SOMEWHERE NEAR US AND THEN WASH OUT...LIKELY LEAVING LIGHT SW FLOW AND
LOW LVL MSTR. THEREFORE WILL KEEP CHC POPS IN THRU DAY 7...BUT HIGHEST
ON TUES AND WED AS IT APPROACHES AND STALLS OVER US. TEMPS DOWN A BIT
TOO WITH MORE CLOUDS.

FCSTID = 02
ROA   68  89  69  88 /  10  10  10  10
LYH   66  90  67  88 /  20  10  10  10
DAN   69  91  70  90 /  20  10  10  10
BLF   64  83  64  82 /  10  10  10  30
LWB   60  84  61  82 /  10  10  10  30
BCB   62  85  63  83 /  10  10  10  30
TNB   63  84  63  81 /  20  10  10  30

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

KEIGHTON

In the hours before

Special weather statement, Jul 20, 4:00 PM EST, 55 minutes before
VAZ044-202145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
500 PM EDT SAT JUL 20 2002

...STRONG THUNDERSTORMS IN NORTHERN PITTSYLVANIA COUNTY...

A STRONG THUNDERSTORM THAT WAS NEAR HURT AT 5 PM WILL PRODUCE WIND
GUSTS TO 50 MPH...HAIL UP TO A HALF INCH IN DIAMETER...FREQUENT
DEADLY LIGHTNING...AND TORRENTIAL RAIN AS IT TRACKS SOUTH AT 25 MPH.
AREAS IN THE PATH OF THE STRONGEST PART OF THIS STORM INCLUDE MOTLEY.
AFTER 520 PM...PARTS OF THE STORM MAY BEGIN TO AFFECT AREAS EAST OF
PITTSVILLE...EASTWARD TO GRETNA.

IF IN THE PATH OF THIS STORM...SEEK SHELTER IN DOORS.

NOGUEIRA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pittsylvania

When
July 20, 4:55 PM EST
Where
Pittsylvania County, 1 mi S of Chatham
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.800, -79.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306558.